Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 31, NWS Paducah, KY

June 17, 2000Jackson County, Williamson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 17, 2000, 11:30 PM CDT for Jackson County, Williamson County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2000, 11:30 PM CDT (04:30 UTC)
Expired
Jun 18, 2000, 4:00 AM CDT
In force
5 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jackson County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 87 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 180435
FFWPAH
ILC077-199-180900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1130 PM CDT SAT JUN 17 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 400 AM CDT

* AT 1130 PM CDT...DOPPLER RADAR SHOWED SHOWERS WERE BECOMING HEAVIER
  ACROSS FAR SOUTHWEST ILLINOIS. THIS BAND OF SHOWERS EXTENDED A GOOD
  DISTANCE BACK INTO SOUTHEAST MISSOURI. RADAR ESTIMATES WERE ON THE
  ORDER OF 1/2 TO NEARLY 1 INCH PER HOUR IN EXTREME SOUTHERN JACKSON
  COUNTY. 

* A STEADY MODERATE TO OCCASIONALLY HEAVY RAIN IS EXPECTED ACROSS THE
  WARNED AREA...ESPECIALLY SOUTHERN SECTIONS OF JACKSON COUNTY INTO 
  WEST AND NORTHWEST WILLIAMSON COUNTY. THESE ARE AREAS THAT HAVE
  ALREADY EXPERIENCED 4 TO 7 INCHES OF RAIN. WATER PROBLEMS WILL 
  LIKELY DEVELOP AGAIN IN THOSE AREAS WHICH RECEIVED RESPITE FROM
  THE HEAVY RAIN TODAY.

* LOCATIONS IN THE WARNING INCLUDE PITTSBURG...HURST...ENERGY...
  ELKVILLE...DE SOTO...CRAINVILLE...CAMBRIA AND AVA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISsING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3785 8872 3763 8873 3762 8950 3793 8961
          3793 8918 3786 8920

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:00 PM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SAT JUN 17 2000

LATEST MSAS HOURLY SURFACE DATA REVEALS 70F PLUS TDS POOLING ACROSS
WKY...AHEAD OF COLD FRONT WHICH LAYS IN NE-SW FASHION ALONG LOWER OH
RIVER VALLEY. WEAK PERTURBATIONS NOTED RIDING ALONG BOUNDARY...MAY
BE HELPING INITIATE TROPICAL CONVECTION INCREASING OVER WKY.
MEANWHILE...PCPN WHICH PRODUCED HEAVY RAINS EARLY NOW BECOMING MORE
SCT ON COLD SIDE OF BOUNDARY.

12Z RUN OF ETA/AVN BEGINNING TO COME INTO AGREEMENT ON MOVEMENT OF
FRONT...WHICH IS MAIN FORECAST CHALLENGE. INDICATIONS ARE THAT
CONVECTION WL CONTINUE TO BE DIURNALLY DRIVEN OVER WKY...WHERE
LATEST FFG VALUES REMAIN HIGH. AS FRONT IS DRAGGED SLOWLY/SLOWLY S AND
E...BIG QUESTION IS WHETHER OR NOT PCPN AREA WL DEVELOP AND OVERRUN
BOUNDARY LIKE IT DID LAST NIGHT. BOTH ETA/AVN AGREE THAT THIS WL
OCCUR AGAIN TONIGHT...AND THOUGH QPF VALUES ARE NOT AS HIGH...TRAINING
OVER SATURATED GROUNDS WHICH HAVE ALREADY RECEIVED UP TO 5 OR 6
INCHES IN SOME NRN PTNS SIL WL ALLOW FFG VALUES TO BE EASILY
EXCEEDED (MAINLY NRN 1/2 FA).

AVN/ETA LIKEWISE AGREE FRONT WL EVENTUALLY BE DRAGGED OFF TO THE
EAST W/LONG WAVE TROF PASSAGE. THIS SHOULD PRECLUDE SRN 1/2 FA FM
BEING INCLUDED IN FFA ATTM...AND SO WL CONTINUE TO HOLD AND MONITOR
DEVELOPMENTS THERE. WL KEEP FAIRLY HIGH POP TONIGHT/EARLY SUN...TIL
FRONT IS DRAGGED EAST. THEN UPPER RIDGE BUILDS OVERHEAD...WHICH
SHOULD YIELD EARLY WEEK REPRIEVE IN WET WX PATTERN.

WARMER FWC PERFORMED WELL ON WARM SECTOR HIGHS YDAY...BUT COOLER FAN
DID BETTER W/LAST NIGHTS LOWS IN COLD SECTOR. LTL DIFFERENCES NOTED
W/12Z FWC/FAN GUIDANCE AS MODELS BECOME MORE IN SYNC...AND WL
THEREFORE GENERALLY ACCEPT THEIR NOS.

.PAH...FLASH FLOOD WATCH TONIGHT...ROUGHLY ALONG AND NORTH OF A LINE
FROM VAN BUREN MISSOURI TO OWENSBORO KENTUCKY.

HUMPHREY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:00 AM CDTFlash Flood WarningPAHGallatin, Hamilton, Saline, White4 hr

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.